Alert archive / South Dakota / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Rapid City, SD

July 4, 2019Lawrence County, Meade County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jul 4, 2019, 8:31 PM MDT for Lawrence County, Meade County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2019, 8:31 PM MDT (02:31 UTC)
Expired
Jul 5, 2019, 2:30 AM MDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 51 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:09 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 5:09 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Thu Jul 4 2019

.DISCUSSION...(This Evening Through Thursday)
Issued at 201 PM MDT Thu Jul 4 2019

19z surface analysis had front from southern MN into northern NE
west into central WY. North of boundary, CU field evident but
pretty stable looking at this point which is confirmed by peek at
19z KUNR sounding. Some elevated convection evident on
radar/satellite loops which is also supported with MUCAPE per 19z
KUNR sounding. Water vapour had 75kt jet streak from western WY
into western ND with a wave starting to show up over western WY.
Models indicate this wave will move east/northeast through tonight
bringing upper support to the CWA. Question is whether we can get
surface-based convection near the boundary with 2+KJ/kg MLCAPE
forecast along with 40-50kt 0-6km bulk shear. Active severe
weather with supercells would result, especially this evening.
Considered a Flash Flood watch, but 850-300mb mean wind increasing
to 30-35kt with supercell motion around 25kts all to the east.
PWATs are 125-175% of normal. Will have to be watched, especially
if training cells develop across the far south. Temperatures
tonight will be near guidance. Patchy fog possible late near the
higher terrain.

Friday, weather will be largely modulated by where tonight's
eventual convective complex ends up. Complex should push surface
boundary well south of the CWA. Upstream shortwave forecast by all
guidance to come through WY/eastern MT during the day Friday which
would support a blobby patch of convection elevated in nature.
This would suppress surface based convection possibilities again
until late in the day. Later forecast can better hone timing and
expectations. Patchy fog possible early. Temperatures will be near
guidance.

Saturday and Sunday, active weather possible again, especially
Sunday with better thermodynamics forecast. Early next week, a
somewhat drier and warmer pattern develops but storms still
possible.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 505 PM MDT Thu Jul 4 2019

Widespread thunderstorms will continue to develop and spread east
across the region this evening. Storms will exit northeast WY by
midnight but linger across western SD until around 12Z Friday.
IFR and local LIFR conditions likely in heavier storms. Areas of
MVFR ceilings are expected overnight and into Friday across the
Black Hills area and the SD plains, slowly decreasing during the
day Friday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Johnson
Hazardous weather outlook, Jul 4, 3:38 AM MDT, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
338 AM MDT Thu Jul 4 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
338 AM MDT Thu Jul 4 2019 /438 AM CDT Thu Jul 4 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail, damaging wind gusts, and heavy
rain are the main severe weather threats, although a couple
tornadoes are also possible. The threat for severe weather
gradually increases toward the area near the southern Campbell
and Weston Counties in Wyoming and near the Nebraska and South
Dakota state line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 4, 7:14 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HEAVY RAIN       STURGIS                 44.41N 103.51W
07/04/2019  M0.80 INCH       MEADE              SD   TRAINED SPOTTER

            IN 1 HOUR

&&

ME
Local storm report, Jul 4, 7:16 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     25 ESE WRIGHT           43.55N 105.09W
07/04/2019  M71 MPH          CAMPBELL           WY   MESONET

            TIME ESTIMATED USING RADAR

&&

JJ
Special weather statement, Jul 4, 7:26 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
726 PM MDT Thu Jul 4 2019

SDZ013-014-073-050215-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
726 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZIEBACH AND
NORTHEASTERN MEADE COUNTIES UNTIL 815 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Marcus, or 22 miles south of Faith, moving east at
40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainview, Red Scaffold, Marcus, Howes, Intersection of Cherry Creek
and Sunnybrook Roads and Takini School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4459 10228 4471 10230 4478 10221 4497 10157
      4466 10152
TIME...MOT...LOC 0126Z 251DEG 34KT 4470 10217

Sherburn
Local storm report, Jul 4, 7:50 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     9 SSW CLARETON          43.58N 104.74W
07/04/2019  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

ME
Local storm report, Jul 4, 8:01 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
07/04/2019  M69 MPH          WESTON             WY   AWOS

&&

JJ
Local storm report, Jul 4, 8:02 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HEAVY RAIN       1 E WRIGHT              43.75N 105.48W
07/04/2019  M1.04 INCH       CAMPBELL           WY   PUBLIC

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:22 PM MDTSpecial Weather StatementUNRMeade38 min
Jul 4, 6:40 PM MDTSpecial Weather StatementUNRLawrence65 min
Jul 4, 6:50 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade37 min
Jul 4, 6:58 PM MDTAreal Flood AdvisoryUNRButte, Lawrence, Meade24 hr
Jul 4, 7:26 PM MDTSpecial Weather StatementUNRZiebach49 min
Jul 4, 7:46 PM MDTSevere Thunderstorm WarningUNRMeade44 min
Jul 4, 8:02 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Pennington43 min
Jul 4, 8:13 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington32 min
Jul 4, 8:20 PM MDTTornado WarningUNRCuster, Pennington25 min
Jul 4, 8:21 PM MDTTornado WarningUNRLawrence, Pennington24 min
Jul 4, 8:31 PM MDTTornado WarningUNRPennington14 min
Jul 4, 8:38 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington67 min
Jul 4, 8:49 PM MDTSpecial Weather StatementUNRMeade41 min
Jul 4, 8:53 PM MDTAreal Flood WarningUNRCuster, Lawrence, Meade, Pennington24 hr
Jul 4, 9:19 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington56 min
Jul 4, 9:29 PM MDTSpecial Weather StatementUNROglala Lakota46 min
Jul 4, 9:54 PM MDTSpecial Weather StatementUNRCuster51 min
Jul 4, 10:07 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Oglala Lakota, Pennington53 min
Jul 4, 10:38 PM MDTSpecial Weather StatementUNRFall River52 min
Jul 4, 10:58 PM MDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson, Mellette, Todd49 min
Jul 4, 11:31 PM MDTSpecial Weather StatementUNRJackson, Oglala Lakota44 min
Jul 4, 11:40 PM MDTAreal Flood AdvisoryUNRFall River11 hr
Jul 4, 11:57 PM MDTAreal Flood AdvisoryUNROglala Lakota, Pennington11 hr
Jul 5, 7:55 AM MDTAreal Flood WarningUNRFall River26 hr
Jul 5, 9:18 AM MDTRiver Flood WarningUNRHaakon, Ziebach53 hr
Jul 5, 12:40 PM MDTAreal Flood WarningUNRButte, Lawrence, Meade22 hr
Jul 5, 12:46 PM MDTFlash Flood WatchUNRButte, Custer, Harding, Lawrence, Meade, Pennington and 1 more7 hr
Jul 5, 1:12 PM MDTSpecial Weather StatementUNRLawrence48 min
Jul 5, 2:08 PM MDTSpecial Weather StatementUNRHarding52 min
Jul 5, 2:23 PM MDTSpecial Weather StatementUNRLawrence52 min
Jul 5, 2:42 PM MDTSevere Thunderstorm WarningUNRButte, Harding63 min
Jul 5, 2:52 PM MDTSevere Thunderstorm WarningUNRHarding53 min
Jul 5, 2:59 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence61 min
Jul 5, 3:03 PM MDTSpecial Weather StatementUNRZiebach42 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins38 min
Jul 5, 3:38 PM MDTTornado WarningUNRLawrence37 min
Jul 5, 3:54 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade, Pennington66 min
Jul 5, 3:58 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins62 min
Jul 5, 3:58 PM MDTSevere Thunderstorm WarningUNRFall River62 min
Jul 5, 4:32 PM MDTSpecial Weather StatementUNRHarding43 min
Jul 5, 4:38 PM MDTFlash Flood WarningUNRLawrence, Meade4 hr
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningUNRMeade64 min
Jul 5, 4:53 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins54 min
Jul 5, 5:04 PM MDTSpecial Weather StatementUNRCuster41 min
Jul 5, 5:18 PM MDTSpecial Weather StatementUNRPennington42 min
Jul 5, 5:39 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington66 min
Jul 5, 5:45 PM MDTSpecial Weather StatementUNRZiebach45 min
Jul 5, 5:51 PM MDTSpecial Weather StatementUNRMeade39 min
Jul 4, 6:04 PM MDTSpecial Weather StatementUNRCampbell41 min
Jul 4, 6:46 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston59 min
Jul 4, 6:59 PM MDTTornado WarningUNRCampbell, Weston16 min
Jul 4, 7:17 PM MDTSevere Thunderstorm WarningUNRWeston58 min
Jul 5, 12:54 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook66 min
Jul 5, 1:56 PM MDTSevere Thunderstorm WarningUNRCrook64 min
Jul 5, 3:24 PM MDTTornado WarningUNRCrook23 min
Jul 5, 4:11 PM MDTSevere Thunderstorm WarningUNRWeston49 min

Nearby

Flash Flood Warnings in South Dakota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.